Scientists have found the cause of statins’ side effect

As The Daily Mail notices, some people suffer from muscle pain after taking statins (drugs reducing cholesterol concentrations). Scientists of the University of Dundee have found that genetic features are responsible for this effect. The scientists have analyzed the data of almost 12,000 people who took statins.

The researchers have found a genetic factor that increases the risk of statins’ side effect. In particular, intolerance to drugs reducing cholesterol concentrations was twice as higher in people with two copies of LILRB5 gene variant. This gene plays an important role in the immune system and muscle recovery.

In addition, the scientists have found that some people in general had a genetic predisposition to muscle pain (regardless of whether they took statins). Probably, these findings will lead to the development of a side effects risk assessment test when taking statins. The scientists emphasize that further research is needed.

Source: The Daily Mail.